• PrepScholar GMAT
    5 Day FREE Trial
    Study Smarter, Not Harder

    Available with Beat the GMAT members only code

    MORE DETAILS
    PrepScholar GMAT
  • e-gmat Exclusive Offer
    Get 300+ Practice Questions
    25 Video lessons and 6 Webinars for FREE

    Available with Beat the GMAT members only code

    MORE DETAILS
    e-gmat Exclusive Offer
  • Kaplan Test Prep
    Free Practice Test & Review
    How would you score if you took the GMAT

    Available with Beat the GMAT members only code

    MORE DETAILS
    Kaplan Test Prep
  • Magoosh
    Magoosh
    Study with Magoosh GMAT prep

    Available with Beat the GMAT members only code

    MORE DETAILS
    Magoosh
  • Target Test Prep
    5-Day Free Trial
    5-day free, full-access trial TTP Quant

    Available with Beat the GMAT members only code

    MORE DETAILS
    Target Test Prep
  • Veritas Prep
    Free Veritas GMAT Class
    Experience Lesson 1 Live Free

    Available with Beat the GMAT members only code

    MORE DETAILS
    Veritas Prep
  • Economist Test Prep
    Free Trial & Practice Exam
    BEAT THE GMAT EXCLUSIVE

    Available with Beat the GMAT members only code

    MORE DETAILS
    Economist Test Prep
  • Varsity Tutors
    Award-winning private GMAT tutoring
    Register now and save up to $200

    Available with Beat the GMAT members only code

    MORE DETAILS
    Varsity Tutors
  • EMPOWERgmat Slider
    1 Hour Free
    BEAT THE GMAT EXCLUSIVE

    Available with Beat the GMAT members only code

    MORE DETAILS
    EMPOWERgmat Slider

Shawn is planning a bus trip across town

This topic has 1 expert reply and 3 member replies
gmatdriller Master | Next Rank: 500 Posts Default Avatar
Joined
04 Jul 2010
Posted:
418 messages
Followed by:
2 members
Thanked:
6 times

Shawn is planning a bus trip across town

Post Tue Jul 07, 2015 6:31 am
Elapsed Time: 00:00
  • Lap #[LAPCOUNT] ([LAPTIME])
    Shawn is planning a bus trip across town that involves three buses. Bus 1 travels between Shawn’s house and downtown, and it leaves every half-hour starting at 7:20 AM. Shawn will need to be on Bus 1 for 1 1/5 hours. Bus 2 travels between downtown and uptown every half-hour starting at 7:10 AM. Shawn will need to be on Bus 2 for 2/3 hour. Lastly, Bus 3 travels between uptown and Shawn’s destination every hour starting at 9 AM. Assuming all buses stay on schedule, what is the least amount of time Shawn must spend waiting for buses?

    A: 12mins B: 18mins C: 48mins D: 1Hourr 12mins E: 1Hour 20mins
    OA is B...Your approach on organizing work/solution on the pad

    Need free GMAT or MBA advice from an expert? Register for Beat The GMAT now and post your question in these forums!
    seandcarey Newbie | Next Rank: 10 Posts Default Avatar
    Joined
    07 Jul 2015
    Posted:
    6 messages
    Post Tue Jul 07, 2015 12:14 pm
    I will give my best shot at this one.

    The first thing that stands out to me is the third bus. The time in-between departures is the highest at 1 hour compared to 30 minutes for buses 1 and 2. Let's take a look to see what the timing is like if Shawn gets on the first possible bus right at 7:20am.

    If Shawn gets on at 7:20 am
    Bus 1 - 1 and 1/5 hour = 72 minutes. It is now 8:32 and he is waiting for the second bus.
    Bus 2 - The next bus departs at 8:40, so he waits 8 minutes between bus 1 and 2. At 8:40 he gets on bus two and will travel on its for 2/3 an hour = 40 minutes.
    Bus 3 - He arrives waiting for bus 3, and it is now 9:20. The next bus is 40 minutes away. So in this case we learned he will waiting 48 minutes if he takes the earliest bus, and there is NO way for him to catch the 9 o'clock bus.

    If we think about all of the above, we should work backwards. Since we no 9am is unattainable, and bus 3 has the longest time in-between departures. We should go backwards in order get as close to 10AM as possible. For this I made a little chart.

    Bus| departure times | Times Spent on each bus
    1 | 7:20 7:50 8:20 8:50 9:20 | 1 1/5 hr = 72 min
    2 | 7:10 7:40 8:10 8:40 9:10 | 2/3 hr = 40 min
    3 | 9:00 10:00 11:00 | NA

    Working backwards now. Its 10am, the first of bus #3 that Shawn can possibly get on. Bus 2 takes 40 mins, so the first bus he can get on has to be before 9:20. The closest departure to 9:20 is 9:10. So there is 10 minutes of wait time. From the 9:10 bus we need to take out his bus 1 travel time to see what time he should get on the first bus. 9:10 - 72 minutes = 7:58am. He needs to get on the first bus before 7:58 to makes his second bus to ultimately make his third bus. He takes the 7:50 #1 bus. There is 8 minutes of wait time.

    The grand total of wait time for Shawn is 18 minutes. The answer is B.

    Now you might think, well can you shave wait times by doing 11am for the third bus? The answer is no. Since the intervals of B 1 and 2 are the same, and are unchanged throughout the morning, due to symmetry of the times it will always be 18 minutes.

    Scarey

    gmatdriller Master | Next Rank: 500 Posts Default Avatar
    Joined
    04 Jul 2010
    Posted:
    418 messages
    Followed by:
    2 members
    Thanked:
    6 times
    Post Tue Jul 07, 2015 12:16 pm
    Any response pls?

    Kindly assist with a good layout of how to plan answering this question.

    Regards.

    seandcarey Newbie | Next Rank: 10 Posts Default Avatar
    Joined
    07 Jul 2015
    Posted:
    6 messages
    Post Tue Jul 07, 2015 12:17 pm
    gmatdriller wrote:
    Any response pls?

    Kindly assist with a good layout of how to plan answering this question.

    Regards.
    See above.

    Post Wed Nov 08, 2017 4:28 pm
    gmatdriller wrote:
    Shawn is planning a bus trip across town that involves three buses. Bus 1 travels between Shawn’s house and downtown, and it leaves every half-hour starting at 7:20 AM. Shawn will need to be on Bus 1 for 1 1/5 hours. Bus 2 travels between downtown and uptown every half-hour starting at 7:10 AM. Shawn will need to be on Bus 2 for 2/3 hour. Lastly, Bus 3 travels between uptown and Shawn’s destination every hour starting at 9 AM. Assuming all buses stay on schedule, what is the least amount of time Shawn must spend waiting for buses?

    A: 12mins B: 18mins C: 48mins D: 1Hourr 12mins E: 1Hour 20mins
    If Shawn catches bus 1 at 7:20 a.m., after a travel time of 1.2 hours = 72 minutes, he will arrive downtown at 8:32 a.m. After waiting 8 minutes for the uptown bus, he will take bus 2 at 8:40 a.m., and after 2/3 hour = 40 minutes, he will arrive uptown at 9:20 a.m. After waiting 40 minutes for the final bus, he will take bus 3 at 10 a.m. to his destination. We can see that his total waiting time is 8 + 40 = 48 minutes.

    However, if Shawn catches bus 1 at 7:50 a.m., he will arrive downtown at 9:02 a.m., and after an 8-minute wait, he will catch bus 2 at 9:10 a.m. After the 40-minute bus ride uptown, he will arrive uptown at 9:50 a.m. After this point, he has to wait only 10 minutes for bus 3 to his destination, at 10:00 a.m., waiting a total of 8 + 10 = 18 minutes.

    Eighteen minutes is the shortest total amount of time Shawn can spend waiting for the buses during his trip, because for every downtown bus after 7:50 a.m., the pattern of waiting times will repeat.

    We can observe this with the scenario in which he catches the 8:20 a.m. downtown bus. After 72 minutes, he arrives downtown at 9:32 a.m., and the next uptown bus is at 9:40 a.m., which gives a waiting time of 8 minutes. After a 40-minute bus ride on the 9:40 uptown bus, he will arrive uptown at 10:20 a.m. The next bus is to his destination and departs at 11:00 a.m., so the total waiting time is 8 + 40 = 48 minutes. As we can see, the waiting time for the scenario in which he catches the 8:20 a.m. downtown bus is the same as it is for the scenario in which he catches the 7:20 a.m. downtown bus.

    Answer: B

    _________________
    Jeffrey Miller Head of GMAT Instruction

    Best Conversation Starters

    1 LUANDATO 116 topics
    2 lheiannie07 88 topics
    3 AAPL 80 topics
    4 Roland2rule 79 topics
    5 swerve 71 topics
    See More Top Beat The GMAT Members...

    Most Active Experts

    1 image description EconomistGMATTutor

    The Economist GMAT Tutor

    170 posts
    2 image description Brent@GMATPrepNow

    GMAT Prep Now Teacher

    120 posts
    3 image description Rich.C@EMPOWERgma...

    EMPOWERgmat

    119 posts
    4 image description GMATGuruNY

    The Princeton Review Teacher

    114 posts
    5 image description Jay@ManhattanReview

    Manhattan Review

    106 posts
    See More Top Beat The GMAT Experts